Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 73, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 21, 2023, 7:30 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2023, 7:30 PM CDT (00:30 UTC)
- Expired
- Sep 21, 2023, 9:58 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
508
WGUS53 KGLD 220030
FFWGLD
KSC039-NEC145-220330-
/O.NEW.KGLD.FF.W.0073.230922T0030Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
730 PM CDT Thu Sep 21 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
North Central Decatur County in northwestern Kansas...
Southeastern Red Willow County in southwestern Nebraska...
* Until 1030 PM CDT.
* At 730 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Danbury and Lebanon.
This includes the following streams and drainages...
Sappa Creek, Beaver Creek and Drainage to Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
4000 10044
FLASH FLOOD...RADAR INDICATED
$$
JN2 follow-up statements
308
WGUS73 KGLD 220116
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
816 PM CDT Thu Sep 21 2023
KSC039-NEC145-220330-
/O.CON.KGLD.FF.W.0073.000000T0000Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Red Willow NE-
816 PM CDT Thu Sep 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR NORTH CENTRAL DECATUR AND SOUTHEASTERN RED WILLOW
COUNTIES...
At 816 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Danbury and Lebanon.
This includes the following streams and drainages...
Sappa Creek, Beaver Creek and Drainage to Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
4000 10044
FLASH FLOOD...RADAR INDICATED
$$
JN815
WGUS73 KGLD 220258
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
958 PM CDT Thu Sep 21 2023
KSC039-NEC145-220308-
/O.CAN.KGLD.FF.W.0073.000000T0000Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Red Willow NE-
958 PM CDT Thu Sep 21 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
4000 10044
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:38 PM CDT, 52 minutes earlier.
Area forecast discussion, Sep 21, 6:38 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Thu Sep 21 2023 .SHORT TERM...(This evening through Friday night) Issued at 122 PM MDT Thu Sep 21 2023 Synoptic Overview: Cyclonic flow aloft will prevail over the Intermountain West and central Rockies in this period, as an upper level low.. situated over southeastern Oregon at 12Z this morning.. meanders in place (today), then progresses eastward across southern Idaho (Fri) and Wyoming (Fri night). Today-Tonight: Diffluent flow aloft in the lee of the Rockies will persist through tonight.. anchoring a broad lee cyclone over eastern CO and extreme western KS. Primary forecast concern in this period revolves around convective development/coverage this afternoon and evening. Latest observational and mesoanalysis data suggest that forcing this aft/eve will primarily be confined to the lower-levels.. e.g. convergence invof a dryline extending (roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z. Considerable model-to-model and run-to-run variability persists with regard to simulated reflectivity forecasts via convection allowing guidance this aft/eve.. as one would expect in a pattern characterized by weak synoptic forcing. Recent satellite, radar and mesoanalysis trends suggest that convective development is (relatively) more likely to occur along northern portions of the dryline (invof McCook, Oberlin, Norton).. where moisture pooling (850mb dewpoint maxima ~14-16C) will assist in the erosion of lingering convective inhibition around and shortly after peak heating (~22-23Z). Along and east of the dryline, where rich low- level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km) mid-level lapse rates are yielding strong instability (2000-3000 J/kg MLCAPE) -- amidst a kinematic environment characterized by backed low-level flow and 35-40 knots of effective deep layer shear -- expect a potential for robust supercells capable of producing all hazards, mainly in the 22-03Z time frame. Fri-Fri night: Rich low-level moisture is progged to shift east and north of the Tri-State area in this period.. as the aforementioned lee cyclone shifts eastward from CO into western KS. At this time, all available guidance suggests that dry conditions will prevail. .LONG TERM...(Saturday through Thursday) Issued at 119 PM MDT Thu Sep 21 2023 This part of the forecast will be relatively tranquil. The upper level flow may be from the northwest or southwest, depending on where the ridge axis of the strengthening upper level high pressure will be. As the ridge continues to intensify mid next week, there is a potential a weak short wave trough may form over the forecast area around the periphery of the ridge. Looking at the GEFS and ECMWF members, there is a very low probability for rainfall to occur and most of that probability is east of the forecast area. Have low confidence these chances for rainfall will materialize given the strengthening ridge. Otherwise the end of next week could be breezy given the breezy low level winds over the Central Plains. Regarding fire weather potential, Saturday continues to looking interesting. As the relative humidity falls through the afternoon, so does the northwest wind. In similar past patterns, this has not proven to be a critical fire weather day due to the winds not lasting long enough before becoming lighter. Temperatures will gradually warm to seasonal values after the cold front moves through early Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 538 PM MDT Thu Sep 21 2023 Storms are moving through the region and are impacting KMCK. These storms are not expected to impact the KGLD site directly. At KMCK gusty winds, low ceilings and rain reducing visibility that are impacting flight categories are expected to continue, as least temporarily, until around 4Z. LLWS is also expected to start up around 2Z. Models are showing different types of LLWS, but 35 kts from the south-southeast at around 500 feet AGL seem to be the most likely. Fog and/or low stratus is expected around 12Z. Visibility currently looks to remain above 5SM, but cloud bases may drop to 700 feet AGL. At KGLD, some gusty winds are still expected through most of the night. An outflow boundary from the KMCK storms is expected to hit KGLD around 2Z and will cause winds to come from the southeast. Around 10Z, stratus will begin advecting into the area and could lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the stratus will slowly begin to lift. VFR conditions should return by 15Z and 17Z for KGLD and KMCK respectively. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...JTL AVIATION...CA
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 308 PM MDT Thu Sep 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch is in effect for portions northwest Kansas and southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All thunderstorm hazards are possible this afternoon and evening including large hail, winds in excess of 60 mph, localized flash flooding, and a tornado or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Near critical to critical fire weather conditions are anticipated in far eastern Colorado and far western Kansas Friday afternoon, mainly along and west of a line from St. Francis to Tribune. Caution should be used if burning outdoors. Elevated to critical fire weather conditions are possible along and west of Kansas Highway 25 Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Sep 21, 7:01 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 8 SSW Indianola 40.14N 100.49W
09/21/2023 M51 MPH Red Willow NE Mesonet
Sustained at 42 mph.
&&
JNLocal storm report, Sep 21, 7:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
602 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Gst 8 SSW Indianola 40.14N 100.49W
09/21/2023 M51 MPH Red Willow NE Mesonet
Corrects previous tstm wnd gst report from 8
SSW Indianola. Sustained at 42 mph.
&&
JNLocal storm report, Sep 21, 7:05 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Rain 2 SSW Mccook 40.17N 100.64W
09/21/2023 M2.10 inch Red Willow NE Mesonet
Corrects previous rain report from 2 SSW
Mccook. Corrects previous rain report from 2
SSW Mccook. Storm total so far...updated.
&&
JNLocal storm report, Sep 21, 7:06 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Rain 5 W Mccook 40.21N 100.71W
09/21/2023 M2.71 inch Red Willow NE Mesonet
Corrects previous rain report from 5 W
Mccook. Storm total so far...updated.
&&
JNLocal storm report, Sep 21, 7:12 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail Danbury 40.04N 100.41W
09/21/2023 E1.75 inch Red Willow NE Trained Spotter
Trained spotter reported gold ball sized
hail in Danbury.
&&
CALocal storm report, Sep 21, 7:22 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
622 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Flood Mccook 40.21N 100.63W
09/21/2023 Red Willow NE Law Enforcement
McCook Dispatch reported several streets
flooded along with Barnet Park and basements
in several homes in the McCook area.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 62 min |
| Sep 21, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 28 min |
| Sep 21, 8:18 PM CDT | Special Weather Statement | GLD | Decatur | 27 min |
| Sep 21, 8:52 PM CDT | Tornado Warning | GLD | Norton | 23 min |
| Sep 21, 9:13 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 62 min |
| Sep 21, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 29 min |
| Sep 21, 9:21 PM CDT | Flash Flood Warning | GLD | Norton | 2 hr |
| Sep 21, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 31 min |
| Sep 21, 10:14 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| Sep 21, 7:20 PM CDT | Areal Flood Warning | GLD | Red Willow | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.